Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 21, 2017, 12:58 PM CDT for Lauderdale County, Tipton County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2017, 12:58 PM CDT (17:58 UTC)
- Expired
- Apr 21, 2017, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
599
WGUS54 KMEG 211758
FFWMEG
TNC097-167-212300-
/O.NEW.KMEG.FF.W.0005.170421T1758Z-170421T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1258 PM CDT FRI APR 21 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Tipton County in western Tennessee...
Central Lauderdale County in western Tennessee...
* Until 600 PM CDT
* At 1255 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Covington, Ripley, Munford, Brighton, Dixonville, Ft Pillow,
Tipton, Atoka, Mason, Henning, Gilt Edge, Burlison, Garland, Egypt,
Quito, Luckett, Flippin, Idaville, Beaver and Rialto.
At 12:45, water covering Highway 51 near Covington was reported.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3579 8942 3577 8944 3574 8943 3569 8945
3568 8947 3560 8947 3558 8950 3555 8947
3540 8948 3540 8955 3539 8968 3539 8970
3541 8971 3540 8977 3538 8978 3540 8998
3581 8964
$$
TLSJr1 follow-up statement
041
WGUS74 KMEG 212155
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
455 PM CDT FRI APR 21 2017
TNC097-167-212204-
/O.CAN.KMEG.FF.W.0005.000000T0000Z-170421T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tipton TN-Lauderdale TN-
455 PM CDT FRI APR 21 2017
...THE FLASH FLOOD WARNING FOR TIPTON AND CENTRAL LAUDERDALE COUNTIES
IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3579 8942 3577 8944 3574 8943 3569 8945
3568 8947 3560 8947 3558 8950 3555 8947
3540 8948 3540 8955 3539 8968 3539 8970
3541 8971 3540 8977 3538 8978 3540 8998
3581 8964
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 12:46 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 21, 12:46 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1246 PM CDT Fri Apr 21 2017 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 1019 AM CDT Fri Apr 21 2017/ Skies are mostly cloudy across the forecast area this morning with temperatures ranging from the mid 50s to mid 70s. The cold front continues to move slowly south and extends across southwest Tennessee and into central Arkansas. Showers and thunderstorms are found just ahead of the front over portions of east Arkansas. Showers and thunderstorms should continue through the afternoon hours. Temperatures behind the front are cooler than expected especially over portions of northeast Arkansas and the Missouri bootheel so have lowered highs in those areas for this afternoon. ARS PREV DISCUSSION... /issued 416 AM CDT Fri Apr 21 2017/ DISCUSSION... A broad and weak upper level ridge of high pressure remains in place across the Mid South early this morning. This feature should remain in place through the day. At the surface, a cold front was stretched from western Kentucky southwestward across southern Missouri into eastern Oklahoma, with a convectively induced outflow boundary to the south across our county warning area. A moist and warm airmass south of the front combined with diurnal heating should support the development of scattered showers and thunderstorms as any weak capping is mixed out. Coverage and intensity should be greatest during peak heating and may tend to focus near the residual outflow boundary stretched to the north of the Interstate 40 corridor. In addition, latest CAM guidance suggests greater coverage this afternoon over west Tennessee, near the Tennessee River, and far northeast Mississippi. Considering the residual ridging aloft, have maintained high end chance pops in this region. Deep layer shear around 35 kts combined with afternoon CAPE values between 1500-2000 j/kg may support a few strong storms this afternoon with gusty winds and hail. Widespread severe weather is not anticipated at this time. Temperatures today should range from the middle 60s across far northeast Arkansas to the north of the front, to the lower and middle 80s to the south. By late this afternoon and evening, focus will shift back to the west as an mid/upper level cyclone approaches from the northwest. This should allow mid level height falls to overspread northwest portions of the region and support numerous showers and thunderstorms during this time period. Elsewhere across the Mid South, diurnal convection should wane during the evening hours. An associated surface low pressure system developing this evening over northeast Texas should lift northeast along the stalled front to a position over northeast Arkansas by 12z Saturday. As this occurs, large scale ascent should increase over areas mainly along and north of Interstate 40 after midnight. In addition, low and deep layer shear should increase with 850 mb flow increasing to around 40 kts with even stronger deep layer shear after midnight. Dewpoints in the middle 60s south of the front and in advance of the surface low combined with steepening mid level lapse rates should allow the atmosphere to become increasingly unstable. A few severe thunderstorms will be possible, mainly after midnight across areas along and north of Interstate 40. Damaging winds and isolated tornadoes cannot be ruled out as 0-1 km SRH approaches 300 m2/s2. The surface and upper level low pressure system will continue to advance east on Saturday. The atmosphere will continue to destabilize ahead of the eastward moving cold front with eastern portions of the region likely to see CAPE values in excess of 1000 j/kg along with strong deep layer shear. Overall wind profiles appear to become more unidirectional with time, therefore the primary severe risks will be damaging winds and large hail. Temperatures should remain mild ahead of the front but much cooler behind. Highs should range from 80 degrees across northeast Mississippi to the lower/middle 60s over east Arkansas and much of west Tennessee. Upper troughing to the south of the upper low will rotate across the region Saturday night into Sunday behind the departing cold front. Scattered showers will continue within the post frontal airmass along with much cooler temperatures. Lows will likely dip into the 40s Saturday night, with highs only rebounding into the 60s areawide. High pressure will build back into the region by Sunday night with a return to dry but cool weather. Low temperatures should again bottom out in the 40s by early Monday morning. High pressure will gradually move east by early next week. A stretch of dry weather can be expected until mid week with temperatures rebounding back above normal through Tuesday. Another storm system will impact the region for the middle to end of next week with increasingly stormy conditions along with continued above average temperatures. JLH && .AVIATION...18Z TAFs Very complex set of TAFS this update. A semi stationary cold front is located along or just South of the I-40 Corridor resulting in variable winds. This feature should shift farther South overnight. Several rounds of showers and thunderstorms are expected based on radar coverage. Tried to time the on Station TSRA and breaks between storms by including VCSH or VCTS between the higher rain chances. Expect amendments based on radar trends. IFR or even LIFR can be expected in association with the heavier storms...but prevailing conditions should be MVFR. Later tonight...thunderstorms may still be a threat...but overall coverage and intensity should weaken after midnight. Storms cannot be ruled out at any point through 22/18z. IFR cigs are expected to develop prior to 12z and linger through 18z. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 21, 11:50 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1150 AM CDT Fri Apr 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1150 AM CDT Fri Apr 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for Severe Thunderstorms this afternoon and tonight west of a line from Martin, Tennessee to Lexington, Tennessee to Oxford, Mississippi. There is a Marginal Risk for Severe Thunderstorms over the remainder of the Mid-South. The main threat with these storms will be damaging winds and large hail. The mostly likely time for severe weather will be between 10 PM and 4 AM Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Slight Risk for Severe Thunderstorms on Saturday across northeast Mississippi, with a Marginal Risk across the remainder of the area along and south of Interstate 40. The primary severe risks will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly tonight through Saturday.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:10 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 13 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.